International Journal of Mathematics and Mathematical Sciences
Volume 2003 (2003), Issue 8, Pages 501-526

Selberg's trace formula on the k-regular tree and applications

Audrey Terras1 and Dorothy Wallace2

1Department of Mathematics, University of California (UCSD), San Diego, La Jolla 92093-0112, CA, USA
2Department of Mathematics, Dartmouth College, Hanover 03755, NH, USA

Received 7 November 2001

Copyright © 2003 Audrey Terras and Dorothy Wallace. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.


We survey graph theoretic analogues of the Selberg trace and pretrace formulas along with some applications. This paper includes a review of the basic geometry of a k-regular tree Ξ (symmetry group, geodesics, horocycles, and the analogue of the Laplace operator). A detailed discussion of the spherical functions is given. The spherical and horocycle transforms are considered (along with three basic examples, which may be viewed as a short table of these transforms). Two versions of the pretrace formula for a finite connected k-regular graph XΓ\Ξ are given along with two applications. The first application is to obtain an asymptotic formula for the number of closed paths of length r in X (without backtracking but possibly with tails). The second application is to deduce the chaotic properties of the induced geodesic flow on X (which is analogous to a result of Wallace for a compact quotient of the Poincaré upper half plane). Finally, the Selberg trace formula is deduced and applied to the Ihara zeta function of X, leading to a graph theoretic analogue of the prime number theorem.